Utah, 2012Flash Flood in Utah, October 13, 2012
October 13, 2012 · NWS GJT · 1 event in 1 county or zone
Thunderstorms with heavy rainfall moved across the northern Salt Wash basin during the overnight hours of October 12th. The runoff from these storms reached the Delicate Arch area of Arches National Park on October 13th.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Thunderstorms with heavy rainfall moved across the northern Salt Wash basin during the overnight hours of October 12th. The runoff from these storms reached the Delicate Arch area of Arches National Park on October 13th.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Oct 13, 11:00 AM MST, 1 hour earlier.
Area forecast discussion, Oct 13, 11:00 AM MST, 1 hour before
AREA FORECAST DISCUSSION...CORRECTED
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
1200 PM MDT SAT OCT 13 2012
CORRECTED TO REMOVE MENTION OF THE WINTER WEATHER ADVISORY IN THE
WATCHES...WARNINGS...ADVISORIES SECTION
.UPDATE...
ISSUED AT 1155 AM MDT SAT OCT 13 2012
FAVORABLE NORTHWESTERLY FLOW COMBINED WITH MOISTURE WRAPPING
AROUND THE STORM SYSTEM OVER THE EASTERN COLORADO PLAINS WILL
CONTINUE TO BRING SNOW OFF AND ON THROUGHOUT THE REMAINDER OF THE
DAY AND INTO THE EVENING OVER THE NORTHERN AND CENTRAL MOUNTAINS.
HOWEVER...ADDITIONAL ACCUMULATIONS WILL BE LIGHT AND THEREFORE...
THE WINTER WEATHER ADVISORY IN EFFECT UNTIL NOON WILL BE ALLOWED
TO EXPIRE.
UPDATE ISSUED AT 727 AM MDT SAT OCT 13 2012
DROPPED WINTER WEATHER ADVISORY FOR THE EASTERN UINTA MOUNTAINS.
SATELLITE IMAGERY SHOWED ONLY PATCHY LOW STRATUS CLINGING TO THE
EASTERN END OF THE RANGE SO MORE THAN LOCALIZED LIGHT SNOW
UNLIKELY. REMAINING WINTER WEATHER ADVISORIES WILL BE ALLOWED TO
CONTINUE.
UPDATE ISSUED AT 602 AM MDT SAT OCT 13 2012
THE WINTER WEATHER ADVISORY HAS EXPIRED FOR THE GRAND MESA AND THE
WEST ELK AND SAWATCH MOUNTAINS...WHILE CONTINUING OVER THE COLORADO
NORTHWEST MOUNTAINS. THE CENTER OF THE DEEP LOW CAUSING THIS STORM
MOVED EAST OF THE AREA AND NORTHERLY FLOW WILL SPREAD OVER WESTERN
CO AND EASTERN UT THROUGHOUT THE DAY. THE TROWAL ENHANCED BAND OF
SHOWERS VISIBLE ON SATELLITE AND RADAR OVER NW CO AND NE UT WILL
MOVE SOUTH AND EAST TODAY BRINGING A FINAL SPURT OF SNOW TO THE
MOUNTAINS AND RAIN TO THE VALLEYS THIS MORNING AND EARLY AFTERNOON.
&&
.SHORT TERM...(TODAY THROUGH SUNDAY)
ISSUED AT 415 AM MDT SAT OCT 13 2012
TODAY...THE MODELS ARE HANDLING THIS STORM VERY WELL THIS MORNING.
THE 500 MB LOW CENTER IS BEGINNING TO OPEN UP AS IT MOVES OVER
CENTRAL CO. WITH THE CIRCULATION DECREASING THE TROWAL SIGNATURE
NORTHWEST OF THE LOW IS SHOWING SIGNS OF WEAKENING AS WELL. CLOUD
TOPS ARE WARMING AND THE BAND OF ASSOCIATED PRECIPITATION IS
THINNING AND DECREASING AS IT MOVE THROUGH NE UT AND EXTREME NW
CO. THE TROWAL BAND WILL MOVE OVER NORTHERN AND CENTRAL CO
TODAY...GIVING A KICK START TO SNOW OVER THE NORTHERN AND CENTRAL
MOUNTAINS SO WILL KEEP THE HEADLINES GOING AS IS.
TONIGHT THROUGH SUNDAY...
NORTHWEST FLOW WILL DOMINATE TONIGHT AND WILL GIVE WAY TO A RIDGE
OF HIGH PRESSURE WHICH WILL BUILD NORTHEAST OVER THE GREAT BASIN
ON SUNDAY. A WEAK WAVE WILL DROP ACROSS THE NORTHERN AND CENTRAL
MOUNTAINS OF WESTERN COLORADO THIS EVENING AND BRING A CHANCE OF
RAIN TO AREAS BELOW 9000 FEET AND SNOW TO AREAS OVER THE HIGHER
ELEVATIONS. AN INCH OR TWO OF SNOW MAY FALL AS THIS SYSTEM MOVES
THROUGH THIS EVENING. PARTIAL CLEARING WILL OCCUR FROM WEST TO
EAST ACROSS THE NORTH OVERNIGHT. DRIER NORTHWEST FLOW WILL
DOMINATE ON SUNDAY WITH MOSTLY SUNNY SKIES AND SEASONABLE
TEMPERATURES EXPECTED.
.LONG TERM...(SUNDAY NIGHT THROUGH FRIDAY)
ISSUED AT 415 AM MDT SAT OCT 13 2012
SUNDAY NIGHT THROUGH FRIDAY...
A FLAT RIDGE OF HIGH PRESSURE WILL MOVE OVER THE FORECAST AREA ON
SUNDAY NIGHT AND MONDAY. EXPECT DRY CONDITIONS WITH SLIGHTLY WARMER
AFTERNOON TEMPERATURES ON MONDAY.
MONDAY NIGHT THROUGH FRIDAY...A WEAK SHORTWAVE TROUGH IS PROJECTED
TO DEAL A GLANCING BLOW TO THE NORTHERN MOUNTAINS MONDAY NIGHT.
ONLY ISOLATED MOUNTAINTOP SHOWERS ARE EXPECTED. ANOTHER STRONGER
TROUGH WILL BRING INCREASING NW WINDS ALOFT OVER THE ENTIRE
AREA...BUT VERY LITTLE MOISTURE. WILL EXPECTED SCATTERED
OROGRAPHIC SNOW SHOWERS OVER THE NORTHERN MTS AND PORTIONS OF THE
CENTRAL CO MOUNTAINS TUE NIGHT AND WED...MAINLY ZONES 4/10/13 AND
UT 23. THURSDAY AND FRIDAY WILL SEE DRY NORTHWEST FLOW OVER THE
AREA.
&&
.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z SUNDAY AFTERNOON)
ISSUED AT 1031 AM MDT SAT OCT 13 2012
MOISTURE WRAPPING AROUND THE STORM SYSTEM OVER THE EASTERN
COLORADO PLAINS WILL CONTINUE TO BRING CLOUDS AND SHOWERS TO THE
NORTHERN AND CENTRAL MOUNTAINS THIS AFTERNOON. AS A RESULT EXPECT
FREQUENT MOUNTAIN OBSCURATIONS EAST OF A KCAG-KRIL-KMTJ-KGUC LINE
THROUGH 02Z. AIRPORTS WILL PRIMARILY EXPERIENCE VFR CONDITIONS...
THOUGH KSBS...KEGE AND KASE FACE A 30 TO 40 PERCENT CHANCE OF
EXPERIENCING MVFR CIGS IN LIGHT RAIN SHOWERS DURING THE AFTERNOON.
SCATTERED SNOW SHOWERS WILL CONTINUE OVER THE NORTHERN MOUNTAINS
TONIGHT RESULTING IN AREAS OF MOUNTAIN OBSCURATION...OTHERWISE
EXPECT VFR CONDITIONS THROUGH 08Z. FROM 08Z TO 15Z SUNDAY...AREAS
OF VALLEY FOG IN THE NORTHERN AND CENTRAL VALLEYS COULD RESULT IN
MVFR/IFR VSBY AND CIGS WITH LOCALIZED LIFR POSSIBLE. AIRFIELDS
POSSIBLY IMPACTED IN KCAG...KRIL...KEGE AND KASE. THE REMAINDER OF
THE REGION WILL HAVE VFR CONDITIONS.
&&
.GJT WATCHES/WARNINGS/ADVISORIES...
CO...NONE.
UT...NONE.
&&
UPDATE...NL
SHORT TERM...CC/MPM
LONG TERM...CC/MPM
AVIATION...NL
Hazardous weather outlook, Oct 13, 3:42 AM MST, 8 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
442 AM MDT SAT OCT 13 2012
COZ001>014-017>023-UTZ022>025-027>029-141045-
LOWER YAMPA RIVER BASIN-CENTRAL YAMPA RIVER BASIN-
ROAN AND TAVAPUTS PLATEAUS-ELKHEAD AND PARK MOUNTAINS-
UPPER YAMPA RIVER BASIN-GRAND VALLEY-DEBEQUE TO SILT CORRIDOR-
CENTRAL COLORADO RIVER BASIN-GRAND AND BATTLEMENT MESAS-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAIN VALLEYS-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
WEST ELK AND SAWATCH MOUNTAINS-FLATTOPS-
UPPER GUNNISON RIVER VALLEY-UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-
NORTHWEST SAN JUAN MOUNTAINS-SOUTHWEST SAN JUAN MOUNTAINS-
PARADOX VALLEY/LOWER DOLORES RIVER-
FOUR CORNERS/UPPER DOLORES RIVER-ANIMAS RIVER BASIN-
SAN JUAN RIVER BASIN-SOUTHEAST UTAH-EASTERN UINTA MOUNTAINS-
EASTERN UINTA BASIN-TAVAPUTS PLATEAU-ARCHES/GRAND FLAT-
LA SAL AND ABAJO MOUNTAINS-CANYONLANDS/NATURAL BRIDGES-
442 AM MDT SAT OCT 13 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN
COLORADO.
.DAY ONE...TODAY AND TONIGHT
HIGH MOUNTAIN PASSES WILL BE SLUSHY AND SNOWPACKED IN PLACES
TODAY CAUSING DIFFICULT DRIVING CONDITIONS. SHOWERS AND ISOLATED
THUNDERSTORMS WILL CONTINUE THIS MORNING AND DECREASE THIS
AFTERNOON AS A STRONG LOW PRESSURE SYSTEM MOVES ACROSS THE AREA.
TOTAL SNOWFALL OVER THE CENTRAL AND NORTHERN MOUNTAINS BY THIS
AFTERNOON WILL BE 4 TO 8 INCHES MAINLY ABOVE 10000 FEET.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
EXPECT CLEARING SKIES SUNDAY AND MONDAY...FOLLOWED BY ANOTHER
WINTER SYSTEM FROM THE NORTHWEST.
THERE IS A SLIGHT CHANCE OF SHOWERS OVER EXTREME NORTHWEST
COLORADO AND NORTHEAST UTAH SUNDAY NIGHT THEN AGAIN ON TUESDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
CUOCO
Flash Flood, Grand
- When
- October 13, 12:00 PM MST to 4:00 PM MST
- Where
- Grand County, 7.14 mi NW of Castle Valley to 6.98 mi NW of Castle Valley
- Cause
- Heavy Rain
- Reported by
- Park/Forest Service
- Coordinates
- 38.736, -109.522
Flash flooding along the Salt Wash inundated the road to Wolf Ranch and closed it for several hours. Many vehicles and tourists were trapped in the Delicate Arch parking area.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Hail in Oklahoma, October 13, 20121 death · $20,000 · 1 in hail · 13 events
- Tornado and Damaging Winds in Arkansas, October 13, 20122 injured · $125,000 · EF1 · 7 events
- Tornado and Flash Flood in Oklahoma, October 13, 20122 injured · $40,000 · EF1 · 15 events
- Tornado and Damaging Winds in Arkansas, October 13 to 14, 2012$68,000 · EF1 · 6 events
- Damaging Winds in Texas, October 13, 2012$60,000 · 61 kt wind · 2 events
- Hail and Damaging Winds in Texas, October 13, 20121.75 in hail · 21 events
- High Wind in Montana, October 13 to 16, 201276 kt wind · 20 events
- Frost and Freeze in Virginia, October 13, 201214 events
- Frost and Freeze in West Virginia, October 13, 201213 events
- Frost and Freeze in Maryland, October 13, 201210 events
- Hail and Heavy Rain in Iowa, October 13 to 14, 20120.75 in hail · 10 events
- Hail and Damaging Winds in Texas, October 13, 2012$12,000 · 61 kt wind · 5 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 495224.